Skip to Accessibility Tools Skip to Content Skip to Footer

Triptan side effects – chest tightness, hiccups, and burping

In 2001, I was diagnosed with migraine at age 21 after having had attacks since I was 13 or so.  My doctor, a primary care doctor who mainly treated retirees in my parents’ then-neighborhood in Florida, diagnosed me within a couple of minutes of talking. I had thought I was presenting to him this grand mystery, as most other doctors I had spoken with hadn’t really done much to take my condition (along with the pain and disability) very serious. A couple of healthcare workers veritably shrugged when teenage Janet explained these “really, really bad headaches” that caused me to nap nearly every day after school just to escape the pain.  Imagine how taken aback I was to tell Dr. L. about my symptoms only to have him diagnose me within minutes.

He gave me a sample pack of Imitrex, a drug I had never heard of.  I knew that, given the pattern of my episodes at that time, one of those “bad headaches” (which I now knew to call “migraines”) would be popping up pretty soon. I kept that Imitrex sample pack on me, almost excited in a twisted way to see if it’d work—after all, nothing had really worked in eight years.

The first time I took Imitrex when a migraine set in was just a couple of days after my diagnosis. I lay on the couch in my parents’ house, eyes closed, hoping against hope that this new drug would be effective. And guess what? Imitrex worked almost like magic—it’s worked that fast fewer than five times since then, I’d guess, but that first time was miraculous to me.

Despite reading the pamphlet* that came with the medication, one side effect was a mystery to me for quite a long time. I just didn’t connect it to my migraine or my medication, possibly because a migraine and the meds leave me a little fuzzy every time.

You see: my throat felt tight, or I’d get the hiccups, or I’d burp a lot, or all three.

Turns out that the tightness in my chest was a side effect of the medication.  When I tried to drink water (especially while half-lying down), I would have a harder time than usual swallowing.

Have you ever had a weird side effect of medication that took you a long time to connect to your having taken drugs?  I sometimes think my body, complete with its various ailments, is such a mixed bag of weird sensations that I never really know if it’s the real me, the migraine, or the medication making me experience things that are out of the ordinary for me.  (If you can identify with this idea, you might like this article I wrote a couple of years ago: “Never Knowing If It’s Me or the Migraine.”)

What has your experience with side effects been? Does anyone else out there feel more prone to hiccups or burping after taking Imitrex or another type of triptan?

*Do you read your pamphlets in addition to talking to your doctor and your pharmacist about your meds? I highly recommend that you do!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • katyrem
    1 year ago

    I get every single one of those side-effects after taking sumatriptan, the belching, the chest and stomach tightness, the difficulty swallowing water, and the hiccups (that really hurt!)!

    Btw, one method that always resolves my hiccups is to deeply hold by breath, drawing in even a little more air when it seems I can’t, then drink a glass of water, with breath still held, then slowly, slowly exhale…

  • shine4him
    4 years ago

    My mom and I both take Imitrex. She gets the throat tightness, but I don’t. My side-effects are an overall bruised feeling (especially on my scalp), a cold nose, urge to pee, being overly thirsty, and brain fog. Still better than a migraine.

    We’ve also discovered that splitting our pills in half lessens the side-effects yet still frequently takes care of the migraine, as long as we take them at the very beginning of an attack. The timing is more important than dosage with triptans, it seems.

  • kim716
    4 years ago

    I’ve been taking Imitrex for several years now and had never had a problem until about 6 months ago. My pharmacy had changed brands and after taking one I thought I was having a heart attack. My chest was tight and I had a weird pressure/ache in my shoulders and the back of my head. I laid down and after about 10 minutes I felt better, and the migraine felt better as well. I asked my doctor and she said I was probably getting the medicine too quickly. But I found that if I eat first, even something small, it doesn’t happen or it isn’t near as bad.

  • Carlycarmen
    4 years ago

    I’m so glad I saw this article- I always thought that it was just something that carried over from me being younger- I’ve used Triptan style drugs to treat Migraine since I was a pre-teen and I’ve always craved ice cream or something cold after taking the Imitrex. It is the only thing I’ve tried that effectively treats migraine (if I can keep it down) but I always get a tightness in my chest and feel heavy and achey in my neck back and arms. I also feel like I have to pee when I don’t have anything left to pee.

  • windwhisp
    4 years ago

    I get the hiccoughs rarely but what I do get frequently is heartburn and the burping… Oh the burping! I feel like I’ve been chugging beer or extremely carbonated soda water or something, it’s ridiculous! I never associated those side-effects with the Imitrex before though – time to talk to my doctor!

  • Teania
    4 years ago

    I’m so happy I wasn’t the only one who got hiccups! Seriously they appear out of nowhere and it drives me up the wall. No burping but I do have chest tightness and shoulder and neck pain when I take them.

    Anyone else also notice more frequent urination? Like getting up every 20 minutes to use the bathroom?

  • Piglet
    4 years ago

    Me! When i used triptans I felt as if I had to urinate even when there was nothing left. They also made my body feel so heavy I would have to will myself to move. If we were walking up a little hill sometimes I would ask my husband to give me a little push to build up momentum. Not sure if it was because my headaches changed or I overused the triptans but they no longer work for me at all. If I take them out of desperation anyway, I still get those same side effects.

  • Jan Me
    4 years ago

    I had started for about two weeks on Topamax (Topiramate) as a prophylaxis for migraine through my neurologist, and been advised by him that it might mess me up for a few weeks. Knowing this, I was being super vigilant and so far had not had any signs. I was driving a well travelled route to my son’s house and came to an intersection I’d used a thousand times and suddenly panicked because I couldn’t figure out how the road markings worked and where to turn! Thank God it was in the middle of the day and no traffic around, so I took my time and did the best I could, feeling totally stupid. I was in tears by the time I got there and unable to explain what happened until I realised it might be the Topamax. A few days later I was at work, teaching, and couldn’t complete a Maths lesson on subtraction because the processes wouldn’t come into my mind! Couldn’t subtract 7 from 9!I Went completely blank. It was terrifying in front of my 5th grade class, but luckily 30 yrs of experience kicked in and I managed to bluff my way out of it! Lol. For about 8 weeks I went through a nightmare of similar perceptual weirdness, memory problems, inability to verbalise thoughts and depression. Nearly 8 years later I have upped the dosage very slowly, and still have lingering minor problems with memory loss and perception problems that I do attribute to the drug but don’t know for sure!

  • Jill M.
    4 years ago

    I also had trouble with Topamax! So much so that I had to discontinue it. I began having chest tightness, shortness of breath and sometimes a panicky feeling about 2 months or so of starting it. At first my PCP diagnosed me with adult-onset asthma and tried treating it with various inhalers. When nothing worked, she decided it was my ‘nerves’ and wanted to prescribe something. I was a little perturbed at her diagnosis and didn’t get it filled. Meanwhile, my breathing continued to worsen. I often felt short of breath and my chest hurt. I was even starting to develop a cough. At one point, I went to the Little Clinic in my local Kroger because I thought I was getting bronchitis. By now, I had been on Topamax for about a year. The ARNP at the clinic listened to my lungs but said they were clear. She didn’t feel I had brochitis or any type of lung infection. She reviewed my meds and discovered that Topamax was known to cause impaired lung function! At my request, she referred me to another PCP in the area who helped me to titrate off Topamax. As I began decreasing the dosage, my symptoms also decreased. Once I was off it completely, my lung function was completely normal!

  • Poll